Medication and Sexual Problems

Although effective at treating pre-existing conditions, many medications can lead to erectile dysfunction. It is important to ask questions about sexual side effects before taking any kind of medication.

i am trying to find out if any of the meds I am currently taking can cause sexual problems. I am taking Prilosec, Allegra and Nasonex.

Dr. Owens at Sexualhealth.com: Drugs used to treat gastric ulcers and reflux esophagitis may have negative sexual side effects, including erectile difficulties. However, Prilosec is listed as one of the better alternative drugs to take. With respect to your allergy medications, sexual side effects may become noticeable with chronic use. A good resource of information on drug effects is the book Sexual Pharmacology. Drugs That Affect Sexual Function by Crenshaw & Goldberg.

I've got high blood pressure. Most of the medication that my doctor has prescribed keeps me from having proper erections. Right now, I've been on Ismelin (guanethidine) for a long time. Are there any lifestyle changes I can make so I can have a proper sex life with my partner?

Dr. Owens at Sexualhealth.com: Erections are caused by increased blood flow to the penis. Medications against high blood pressure act by lowering the blood pressure in the entire body, also affecting the blood supply to the penis. Therefore it often becomes difficult for men taking this type of medication to achieve the increased blood flow necessary for having proper erections.

A good resource book for various medications' sexual side effects is Sexual Pharmacology. Drugs That Affect Sexual Function by Crenshaw & Goldberg (1996). Sexual side effects of guanethidine include impaired erectile function. Preferable alternatives are prazosin or similar alpha1blockers, calcium blockers and ACE inhibitors. I would suggest discussing these options with your physician, if you have not yet tried any of those medications. Do not change your current medication or dose without your doctor's consent!

The most important lifestyle changes for you would be to try to reduce your blood pressure through dietary changes (less sodium intake), weight loss, exercise and stress reduction in order to be less dependent on medication. However, you may already have exhausted these possibilities since it is usually recommended that you attempt a reduction in blood pressure through such measures at the beginning of treatment.

Also, avoid alcohol and cigarettes since both of these may affect erections negatively. Finally, you may be able to embrace a change in the way you think about what "proper sex with your partner" means. I recommend this to many of my clients, regardless of age or gender, since it has the potential of improving your sex life. Many couples learn that they can have great sex without an erect penis, and they find that oral or manual stimulation of the genitals or the involvement of sexual aids such as vibrators work just as well. Try to be inventive with respect to what type of sexual interaction you and your partner might enjoy. Your imagination is the only limiting factor.

I am a 35-year-old male C6-7 quad (13 years), and started taking Baclofen four years ago for spasms. Before that, I had a healthy sex drive. Now my sex drive is none. I have an understanding with my wife, but this is more frustrating to me than to her. I would like to know if there is anything I can do to help increase my sex drive.

Mitch Tepper at Sexualhealth.com: As you are probably aware, Baclofen is the current first choice of treatment for controlling spasticity. Research indicates that it is very effective and has been found to produce the greatest benefit and fewest negative side-effects. Pushed to high dosages (above 60 mg per day), however, Baclofen can cause drowsiness, weakness and mental clouding. All these can contribute to lowering your sex drive, even though reduced libido is not listed as one of the medication's side-effects.

It is also possible that erection and/or ejaculation may be impaired by very high doses, since Baclofen inhibits the somatic nervous system. Low desire can be secondary to erectile dysfunction, so improving function should improve desire. If you think your loss of sex drive is caused by Baclofen, talk with your physician about reducing the dosage or experimenting with alternative drugs. Warning: abrupt withdrawal from Baclofen is not recommended and may lead to hallucinations, confusion and seizures. Pharmacologically, Dantrium--as well as diazepam and Klonopin--should have no effect on your sex drive but are more likely to cause weakness and have a higher potential for liver toxicity. These are trade-offs you and your doctor will need to assess.

Complementary therapies that may reduce spasticity include stretching, range-of-motion exercises, swimming, yoga, massage and chair aerobics. You might also have your testosterone levels tested and get a general physical to rule out other biological causes. Take note of any improvements in your sex drive. If Baclofen is not the source of the problem, you should consider other potential causes. Desire disorders are difficult to define and diagnose, and a sex therapist can help you sort out contributing factors such as performance anxiety or the pressure to be sexual that many people with disabilities experience.